Publique en esta revista
Información de la revista
Vol. 13. Núm. 3.
Páginas 182-183 (Mayo - Junio 2017)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Vol. 13. Núm. 3.
Páginas 182-183 (Mayo - Junio 2017)
Letter to the Editor
DOI: 10.1016/j.reuma.2016.08.003
Acceso a texto completo
Autoimmune pitfalls in treatment with TNFα inhibitors
Los escollos autoinmunes en el tratamiento de pacientes con anti-TNFα
Visitas
2216
Rita Fonseca
Autor para correspondencia
anaritapfonseca@gmail.com

Corresponding author.
, Eva Mariz, Miguel Bernardes, Lúcia Costa
Rheumatology Departmente, São João Hospital, Oporto, Portugal
Este artículo ha recibido
2216
Visitas
Información del artículo
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Texto completo
Dear Editor,

Systemic lupus erythematosus (SLE) may be induced by several drugs, including the anti-TNFα agents.

As time passes, and after an experience of almost 15 years with these drugs in a wide variety of rheumatic diseases, there are questions still unanswered.

In fact, despite the frequent and well-established development of autoantibodies, such as anti-nuclear antibodies (ANA) and anti-double stranded DNA (anti-dsDNA), among patients treated with anti-TNFα agents, the occurrence of clinical SLE still remains a rare adverse event.1,2 Its aetiology, triggering factors and temporal association are still unknown. From case-reports published in the literature and some data available from registries, it seems more common in rheumatoid arthritis patients under infliximab3. However, as new drugs are becoming available, new cases have been reported.4

In our cohort, from 401 rheumatic patients (with rheumatoid arthritis, spondylarthritis and psoriatic arthritis) exposed to anti-TNFα agents, only three of them developed drug induced lupus after a mean time of exposure of 4.11±4.71 months.

The first case is a 52-year-old male patient suffering from ankylosing spondylitis for 7 years and treated with infliximab (450mg, 8/8 weeks). After 20 months of treatment, he started complaining of asthenia, fever, dyspnoea and arthralgia. The chest X-ray showed bilateral pleural effusion. Laboratory investigation revealed normal blood cell count, raised erythrocyte sedimentation rate (ESR) (87mm, normal <20mm/h) and c-reactive protein (CRP) (76.6mg/L, normal <0.3mg/L). Additionally he had positive ANA (1/640, homogeneous pattern), positive anti-DsDNA (263UI/mL, normal <200), complement consumption (C3 76mg/dL, normal >83 and C4 11mg/dL, normal >12). Anti-histone antibodies, anti-cardiolipin antibodies and other anti-extractable nuclear antigens were negative. The diagnosis of infliximab-induced lupus was stablished and infliximab was discontinued. Prednisolone 1mg/kg/day, was started; after four weeks all symptoms had resolved, and after two months, autoantibodies were negative and complement levels returned to normal. Three months later, he started etanercept (50mg/week) without any adverse events.

The second case is a 60-year-old male patient, with an 8-year history of rheumatoid arthritis (RA), under adalimumab (40mg every other week) in association with oral methotrexate (20mg/week). Baseline laboratory investigations showed positive ANA (1/100, homogeneous pattern), in the absence of other clinical or laboratory manifestations suggestive of lupus, and negative anti-DsDNA. After 3 months of treatment, he presented arthralgia, asthenia, anorexia, malar rash and hand cutaneous vasculitis. Laboratory investigation showed normal cell blood count, positive ANA (1/320 homogeneous pattern), positive anti-DsDNA (326.2UI/mL), complement consumption (C3 79mg/dL, and C4 10mg/dL). The other autoantibodies tested, namely anti-histone antibodies, were negative. Within four weeks of adalimumab suspension, rapid reduction of the clinical symptoms and biological parameters was seen and antibodies disappeared after three months.

The third case is a 44 year-old female patient, with an 11-year history of RA treated with adalimumab (40mg every other week) in association with leflunomide (20mg/day). At baseline, clinical manifestations suggestive of lupus were absent and ANA and anti-DsDNA were negative. After four years of treatment, she developed photosensitivity, malar rash, disseminated sub-cutaneous lupus rash, asthenia, low grade fever and arthralgia. Laboratory investigation revealed leukopenia (3560/mm3), ESR 60mm/h, CRP 55.6mg/L, positive ANA (1/320, homogeneous pattern), positive anti-dsDNA (233UI/mL) and positive anti-histone antibody. Complement levels were within normal range and the other antibodies tested were negative. Adalimumab was suspended and after 6 weeks all symptoms disappeared and autoantibodies turned negative. She started golimumab (50mg/month) without recurrence.

Herein, we reported three rare cases of anti-TNF-induced lupus, two of them induced by adalimumab, which have been very rarely described in literature3.

The three cases described mirror the clinical heterogeneity that these patients can present. Since the raise of autoantibodies during the treatment can occur, and, anti-histone antibodies can be negative, the most important features to identify such patients are the clinical symptoms. It is advisable to stop the drug and, despite some controversy, the switch to other anti-TNF can be done without reccurence.5

References
[1]
K. Takase, S.C. Horton, A. Ganesha, S. Das, A. McHugh, P. Emery, et al.
What is the utility of routine ANA testing in predicting development of biological DMARD-induced lupus and vasculitis in patients with rheumatoid arthritis? Data from a single-centre cohort.
Ann Rheum Dis, 73 (2014), pp. 1695-1699
[2]
F. Atzeni, R. Talotta, F. Salaffi, A. Cassinotti, V. Varisco, M. Battellino, et al.
Immunogenicity and autoimmunity during anti-TNF therapy.
Autoimmun Rev, 12 (2013), pp. 703-708
[3]
M. De Bandt, J. Sibilia, X. Le Loët, S. Prouzeau, B. Fautrel, C. Marcelli, et al.
Systemic lupus erythematosus induced by anti-tumour necrosis factor alpha therapy: a French national survey.
Arthritis Res Ther, 7 (2005), pp. R545-R551
[4]
A.M. Brunasso, W. Aberer, C. Massone.
Subacute lupus erythematosus during treatment with golimumab for seronegative rheumatoid arthritis.
Lupus, 23 (2014), pp. 201-203
[5]
T. Santiago, M.G. Santiago, J. Rovisco, C. Duarte, A. Malcata, J.A.P. da Silva.
A case of infliximab-induced lupus in a patient with ankylosing spondylitis: is it safe switch to another anti-TNF-α agent?.
Clin Rheumatol, 32 (2013), pp. 1819-1822
Copyright © 2016. Elsevier España, S.L.U. and Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Idiomas
Reumatología Clínica

Suscríbase a la newsletter

Opciones de artículo
Herramientas
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.